Jump to content

From the New York Times today


Boston Guy
 Share

This topic is 7450 days old and is no longer open for new replies.  Replies are automatically disabled after two years of inactivity.  Please create a new topic instead of posting here.  

Recommended Posts

July 5, 2001

 

 

HIV Drugs Commonly Cause Sexual Problems: Study

 

By REUTERS

 

Filed at 1:17 p.m. ET

 

NEW YORK (Reuters Health) - Sexual dysfunction, marked by a decline in sexual interest and a decrease in sexual potency, may accompany treatment with protease inhibitors, key drugs used to treat HIV infection.

 

Many individuals treated with potent HIV drug combinations complain of sexual dysfunction, but no study has deemed sexual problems a side effect of the drugs, according to a research team led by Dr. Ward Schrooten of the Institute of Tropical Medicine in Antwerp, Belgium.

 

The investigators, therefore, questioned more than 1,000 individuals on anti-HIV drugs about their sexual interest and function.

 

Thirty-seven percent of the respondents complained of decreased sexual interest, and nearly one third of the men complained of a decline in sexual potency, according to a report in a recent issue of the journal AIDS.

 

Both problems were much more common among individuals who received protease inhibitors as part of their treatment, the results indicate. In fact, a fall in sexual interest was nearly four times more common among patients taking the drugs.

 

Sexual problems were also more frequent among patients with a side effect known as lipodystrophy, an abnormal accumulation of fat in the body.

 

After all treatments were taken into consideration, the protease inhibitors ritonavir and indinavir were the drugs most likely to be associated with sexual dysfunction, the report indicates.

 

The reason for the connection is unclear, but the authors note that other research has shown sexual dysfunction may subside when patients switch from protease inhibitors to other types of drugs.

 

Further research is needed to understand why some patients develop sexual dysfunction and to discover ways of managing it, the authors conclude.

 

SOURCE: AIDS 2001;15:1019-1023.

Link to comment
Share on other sites

 Share

×
×
  • Create New...